Alert archive / North Carolina / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 215, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Jul 15, 2016, 6:56 PM EDT for Durham County, Wake County, North Carolina. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 15, 2016, 6:56 PM EDT (22:56 UTC)
- Expired
- Jul 15, 2016, 7:27 PM EDT
- In force
- 31 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Durham County, NC, Wake County, NC
The radar
The Raleigh/Durham radar (KRAX), 34 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.9 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 37 J/kg
- Mixed-layer CIN
- -235 J/kg
- Mixed-layer LCL
- 1647 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -38 m²/s²
- 0-3 km storm-relative helicity
- -6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
759
WUUS52 KRAH 152256
SVRRAH
NCC063-183-160000-
/O.NEW.KRAH.SV.W.0215.160715T2256Z-160716T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
656 PM EDT FRI JUL 15 2016
THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WAKE COUNTY IN CENTRAL NORTH CAROLINA...
SOUTHERN DURHAM COUNTY IN CENTRAL NORTH CAROLINA...
* UNTIL 800 PM EDT
* AT 654 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR DURHAM...
MOVING EAST AT 40 MPH. ANOTHER SEVERE THUNDERSTORM WAS LOCATED 5
MILES WEST OF RALEIGH MOVING EAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO TREES.
* LOCATIONS IMPACTED INCLUDE...
RALEIGH...DURHAM...CARY...GARNER...RDU INTERNATIONAL...APEX...
MORRISVILLE...BETHESDA...PARKWOOD AND WILLIAM B UMSTEAD STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STRAIGHT LINE WINDS CAN BLOW DOWN TREES...POWER LINES...AND DAMAGE
MOBILE HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED. STAY AWAY FROM WINDOWS AS FLYING DEBRIS
GENERATED BY DAMAGING WINDS CAN BE DEADLY.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3586 7850 3564 7872 3576 7894 3587 7891
3587 7901 3609 7897
TIME...MOT...LOC 2254Z 285DEG 37KT 3597 7883
HAIL...<.75IN
WIND...60MPH
$$
PWB1 follow-up statement
518
WWUS52 KRAH 152327
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
727 PM EDT FRI JUL 15 2016
NCC063-183-152336-
/O.CAN.KRAH.SV.W.0215.000000T0000Z-160716T0000Z/
WAKE NC-DURHAM NC-
727 PM EDT FRI JUL 15 2016
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN WAKE AND SOUTHERN
DURHAM COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED. HOWEVER HEAVY RAIN IS
STILL POSSIBLE WITH THIS THUNDERSTORM. IN ADDITION... LIGHTNING
WILL POSE A HAZARD THROUGH 800 PM OR WHEN THE STORM DIMINISHES.
LAT...LON 3586 7850 3564 7872 3576 7894 3587 7891
3587 7901 3609 7897
TIME...MOT...LOC 2325Z 285DEG 37KT 3588 7843
$$
PWBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 3:36 PM EDT, 3 hours 20 minutes earlier.
Area forecast discussion, Jul 15, 3:36 PM EDT, 3 hours 20 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 336 PM EDT FRI JUL 15 2016 .SYNOPSIS... A Piedmont trough will extend across central NC through tonight. A cold front will approach the region tonight and then stall across the area late in the weekend into early next week, bringing cooler and unsettled conditions. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... As of 245 PM Friday... Surface analysis from 18Z shows a well defined Piedmont trough in the surface dew point, wind, and pressure field that extends from near Richmond south to just west of Raleigh to near Charlotte. The upper air pattern features a broad low amplitude trough at 500 hPa across the OH/TN valleys with a vorticity axis that extends from WV to northwest GA. Surface dew points behind the surface trough have mixed into the lower to mid 60s across the Northwest Piedmont, note a TD of 62 at KINT, 63 at KGSO and 66 at KTDF. Ahead of the trough TDs remain in the lower to mid 70s, note a dew point of 75 at KETC, KRWI, and KIGX, 76 at KCTZ and 79 at KGSB. The air mass across central NC near and east of the trough has become moderately unstable with MLCAPE values ranging from 2000 to 3000 J/Kg with a weakly unstable air mass in the Northwest Piedmont with MLCAPE values of 1000-1500 J/Kg. Temperatures are reaching the convective temperatures as they climb into the lower to mid 90s and cumulus is beginning to develop, especially near the Piedmont trough. Convection allowing models are handling the storm development well this afternoon. They have focused convective development early this afternoon near and ahead of the Piedmont trough across the Southern Piedmont and Sandhills northward toward the Triangle area with the storms moving northeast at 15-20kts. Another area of convection is likely to develop across the higher terrain of the southern Appalachians resulting from differential heating, the proximity of the vort axis, and perhaps the influence of remnant MCVs across AL/GA. This second area should also push east and northeast across much of central NC late this afternoon and evening. Central NC is highlighted in an SPC marginal risk for today. Bulk shear values range from 20-25 knots near the Triad/VA border to around 15 kts near the SC border. Mid level lapse rates have steepened slightly but are generally rather modest while the FZL ranges around 13kft. Given the moderate instability, a localized downbursts or two is possible and if cells can organize into clusters, a more pronounced wind threat is possible. Convective coverage should diminish this evening with the loss of heating but given the approaching trough aloft, wouldn't be surprised to see a few cells pop overnight given the increasing forcing for ascent. While coverage will decrease, will include at least a slight chance overnight. Lows will range in the low to mid 70s. -blaes && .SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/... As of 330 PM Friday... The 500 hPa trough axis moves east toward the southern Appalachians Saturday morning and then reaches the coast by Sunday morning. The associated cold front will drop through VA and into northern NC. Given the moist and unstable air mass across the area and the forcing for ascent, high chance PoPs remain warranted. The best coverage will likely transition from northwest to southeast during the Saturday and Saturday night period. Low level thickness values drop 10 to 15m on Saturday compared to today which combined with a fair amount of cloudiness will result in cooler high temperatures in the 87 to 92 range. Overnight lows will remain in the lower to mid 70s. -Blaes && .LONG TERM /SUNDAY THROUGH FRIDAY/... As of 200 PM Friday... Low amplitude upper troffing lingers across the east coast, ensuring unsettled weather through the extended period. Little airmass change day to day, so highs will be seasonable, upper 80s to lower 90s, through the period after morning lows 70 to 75. The upper flow will be predominantly northwest, with the most tangible periods for stronger and more widespread convection (>40 percent) concurrent with frontal passages tentatively scheduled early Sunday and Tuesday. Drying behind the initial front will commence in the northwest fairly early Sunday, with most of Sunday through Monday precip-free outside of the far southeast which could see some increased activity due to proximity of the front which will be stalled near the coast. Another round of fairly widespread convective activity is expected from Tuesday afternoon through Tuesday night associated with the second front. The remainder of the extended from Wednesday through Friday will feature diminishing chances of convection as upper ridging in the Midwest amplifies northeast into the mid Atlantic. && .AVIATION /20Z FRIDAY THROUGH WEDNESDAY/... As of 245 PM Friday... Scattered showers and thunderstorms will develop this afternoon and evening move northeast across central NC. A round or two of convection is possible with the initial storms likely to impact the KFAY terminal from 19 to 21Z first and possibly KRDU and KRWI terminals between 20 and 23Z. Another area of convection developing across the Mountains will likely push east reaching the KINT and KGSO terminals between 21 and 01Z and possibly the eastern terminals near or after 00Z. VFR conditions are expected outside of convection through the TAF period although some guidance suggest a period of MVFR/IFR stratus is possible late tonight, mainly in the central and eastern TAF locations. Long Term: The combination of a persistent upper level trough will remain across the Northeast and Mid Atlantic and a stalled frontal system will result in a period of active, mainly diurnal convection. The greatest threat for adverse aviation conditions will be across the southern and eastern half of the CWA. Fog and low stratus is possible each morning, especially in areas with convection. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...BLAES NEAR TERM...BLAES SHORT TERM...BLAES LONG TERM...MLM AVIATION...BLAES
Hazardous weather outlook, Jul 15, 4:01 PM EDT, 2 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 401 PM EDT FRI JUL 15 2016 NCZ007>011-021>028-038>043-073>078-083>086-088-089-162015- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE- JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON- RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 401 PM EDT FRI JUL 15 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TONIGHT. SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. THE MAIN THREAT WILL BE FROM DAMAGING WIND GUSTS AND EXCESSIVE DEADLY LIGHTNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 15, 5:24 PM EDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
524 PM EDT FRI JUL 15 2016
NCZ022>024-038>040-073>075-152230-
GUILFORD NC-RANDOLPH NC-DAVIDSON NC-ORANGE NC-ALAMANCE NC-
CHATHAM NC-STANLY NC-MOORE NC-MONTGOMERY NC-
524 PM EDT FRI JUL 15 2016
...A BROKEN LINE OF STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF
SOUTHEASTERN GUILFORD...RANDOLPH...SOUTHEASTERN DAVIDSON...SOUTHERN
ORANGE...SOUTHERN ALAMANCE...WESTERN CHATHAM...STANLY...NORTHWESTERN
MOORE AND MONTGOMERY COUNTIES UNTIL 630 PM EDT...
AT 523 PM EDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES NORTH OF SILER
CITY TO NEAR ASHEBORO TO NEAR MIDLAND. MOVEMENT WAS EAST AT 10 MPH.
WIND GUSTS UP TO 45 MPH WILL BE POSSIBLE WITH THESE STORMS.
HEAVY RAIN AND DEADLY CLOUD TO GROUND LIGHTNING WILL ALSO BE
POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
HIGH POINT...CHAPEL HILL...ASHEBORO...ALBEMARLE...RANDLEMAN...TROY...
SILER CITY...BADIN LAKE...NORTH CAROLINA ZOO AND CARRBORO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
45 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.
LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT IN
PONDING OF WATER ON ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND USE
EXTRA CAUTION TO AVOID HYDROPLANING.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3550 8030 3551 8018 3554 8020 3555 8021
3558 8021 3560 8023 3588 7998 3601 7941
3601 7901 3562 7935 3525 7986 3526 8045
TIME...MOT...LOC 2123Z 287DEG 10KT 3589 7943 3569 7975 3529 8043
77Local storm report, Jul 15, 5:29 PM EDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
529 PM EDT FRI JUL 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM TSTM WND DMG 3 SE SPIVEY'S CORNER 35.22N 78.50W
07/15/2016 SAMPSON NC 911 CALL CENTER
TREE DOWN AT THE 300 BLOCK OF BENSON
HIGHWAY.
&&
KRDLocal storm report, Jul 15, 5:35 PM EDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
535 PM EDT FRI JUL 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM TSTM WND DMG 3 SSW DURHAM 35.94N 78.95W
07/15/2016 DURHAM NC LAW ENFORCEMENT
TREES DOWN ON HOPE VALLEY ROAD.
&&
KRDLocal storm report, Jul 15, 5:54 PM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
554 PM EDT FRI JUL 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0407 PM TSTM WND DMG 1 S FALCON 35.18N 78.65W
07/15/2016 CUMBERLAND NC 911 CALL CENTER
TREE DOWN AT THE 6400 BLOCK OF HIGHWAY 82.
&&
KRDLocal storm report, Jul 15, 6:22 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
622 PM EDT FRI JUL 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0613 PM TSTM WND DMG 2 SW SPRING HOPE 35.93N 78.13W
07/15/2016 NASH NC 911 CALL CENTER
NUMEROUS TREES DOWN ACROSS WESTERN NASH
COUNTY.
&&
KRDSpecial weather statement, Jul 15, 6:33 PM EDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
633 PM EDT FRI JUL 15 2016
NCZ025-041-152330-
WAKE NC-DURHAM NC-
633 PM EDT FRI JUL 15 2016
...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF CENTRAL WAKE AND
SOUTHEASTERN DURHAM COUNTIES UNTIL 730 PM EDT...
AT 633 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
RDU INTERNATIONAL...OR NEAR CARY...MOVING EAST AT 25 MPH.
HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
HEAVY RAIN AND DEADLY CLOUD TO GROUND LIGHTNING WILL ALSO BE POSSIBLE
WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
RALEIGH...CARY...GARNER...RDU INTERNATIONAL...APEX...MORRISVILLE...
KNIGHTDALE...ROLESVILLE...
LAKE BENSON AND WILLIAM B UMSTEAD STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
50 MPH ARE CAPABLE OF KNOCKING DOWN SMALL OR WEAKENED TREES AND
BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER
LIGHT OUTDOOR OBJECTS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3592 7835 3572 7845 3563 7861 3577 7894
3595 7884
TIME...MOT...LOC 2233Z 289DEG 20KT 3585 7883
77The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 1:13 PM EDT | Special Weather Statement | RAH | Anson | 62 min |
| Jul 15, 1:19 PM EDT | Severe Thunderstorm Warning | RAH | Anson, Richmond | 56 min |
| Jul 15, 1:54 PM EDT | Special Weather Statement | RAH | Harnett | 66 min |
| Jul 15, 2:16 PM EDT | Special Weather Statement | RAH | Richmond | 59 min |
| Jul 15, 2:47 PM EDT | Special Weather Statement | RAH | Montgomery | 58 min |
| Jul 15, 2:50 PM EDT | Severe Thunderstorm Warning | RAH | Harnett, Hoke, Moore | 40 min |
| Jul 15, 3:12 PM EDT | Special Weather Statement | RAH | Montgomery | 48 min |
| Jul 15, 3:25 PM EDT | Areal Flood Advisory | RAH | Montgomery | 3 hr |
| Jul 15, 3:35 PM EDT | Severe Thunderstorm Warning | RAH | Cumberland, Harnett, Johnston, Sampson | 40 min |
| Jul 15, 3:41 PM EDT | Special Weather Statement | RAH | Cumberland | 34 min |
| Jul 15, 3:56 PM EDT | Severe Thunderstorm Warning | RAH | Cumberland | 49 min |
| Jul 15, 4:16 PM EDT | Severe Thunderstorm Warning | RAH | Harnett, Johnston, Sampson, Wayne | 59 min |
| Jul 15, 4:30 PM EDT | Special Weather Statement | RAH | Durham | 45 min |
| Jul 15, 4:36 PM EDT | Severe Thunderstorm Warning | RAH | Chatham, Durham, Orange, Wake | 54 min |
| Jul 15, 4:58 PM EDT | Special Weather Statement | RAH | Nash | 62 min |
| Jul 15, 5:02 PM EDT | Areal Flood Advisory | RAH | Durham, Orange | 3 hr |
| Jul 15, 5:08 PM EDT | Severe Thunderstorm Warning | RAH | Franklin, Nash, Wake | 67 min |
| Jul 15, 5:20 PM EDT | Severe Thunderstorm Warning | RAH | Chatham, Durham, Franklin, Granville, Wake | 55 min |
| Jul 15, 5:24 PM EDT | Special Weather Statement | RAH | Montgomery, Randolph, Stanly | 66 min |
| Jul 15, 5:48 PM EDT | Areal Flood Advisory | RAH | Franklin, Halifax, Nash, Wake | 3 hr |
| Jul 15, 6:03 PM EDT | Areal Flood Advisory | RAH | Randolph | 3 hr |
| Jul 15, 6:13 PM EDT | Severe Thunderstorm Warning | RAH | Edgecombe, Franklin, Halifax, Johnston, Nash, Wake and 1 more | 62 min |
| Jul 15, 6:26 PM EDT | Severe Thunderstorm Warning | RAH | Alamance, Guilford, Orange | 64 min |
| Jul 15, 6:33 PM EDT | Special Weather Statement | RAH | Wake | 57 min |
| Jul 15, 6:36 PM EDT | Areal Flood Advisory | RAH | Stanly | 3 hr |
| Jul 15, 7:12 PM EDT | Areal Flood Advisory | RAH | Alamance, Orange | 3 hr |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.